To highlight the risks involved in using abbreviations in prescriptions, the Commission ran a poll asking readers what they thought the dose was in the prescription below.
Nearly half of the 82 participants were unable to read the dose correctly. Many commented on the unusual dose, its poor legibility and the need to contact the doctor before doing anything.
The correct answer was 4 micrograms.
Unclear abbreviations are one cause of medication errors. There are different reasons why abbreviations are used in practice, but often it is simply a way to save time when writing prescriptions and completing patient records.
Experience shows many medication errors occur because abbreviations are misinterpreted. Unclear handwriting is not the only cause; abbreviations can be misinterpreted even when prescriptions are typed. One of the most common abbreviations that causes medication error is the use of ‘µg’ or ‘mcg’ for microgram, often being read as mg for milligram, creating a 1000-fold overdose. Numbers can be hard to read too, in our example the 4 could be read as a 1 or a 7.
The example above came from one of our hospitals. In this case, the misinterpretation was detected when the number of capsules to give the patient was being worked out. The capsules come in 0.25 and 0.5 microgram strengths so 4 mg = 4000 micrograms, which would have been 8000 capsules! But in many cases, the number of tablets or capsules may not give the warning that something is wrong.
Medication errors can be avoided by writing the dose in full. Using a small dose? Write a big word!
See more information below, including a poster on error-prone abbreviations.